Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 127, NWS Pittsburgh, PA

June 30, 2005Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 30, 2005, 6:50 PM EDT for Armstrong County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2005, 6:50 PM EDT (22:50 UTC)
Expired
Jun 30, 2005, 7:30 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:26 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 30, 5:26 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT THU JUN 30 2005

.SHORT TERM (REST OF TONIGHT THROUGH FRIDAY)...
WILL UPDATE ZONES TO REMOVE SEVERE THUNDERSTORM WATCH HEADLINE FROM
ALL COUNTIES EXCEPT WETZEL COUNTY WEST VIRGINIA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 302 PM EDT THU JUN 30 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...
LINE TSTMS ASSOCIATED WITH PERSISTANT MCS WILL MOVE ACROSS FORECAST
AREA DURING LATE AFTERNOON AND EVENING WITH POSSIBLE SEVERE
THUNDERSTORMS. EXPECT ACTIVITY TO DIMINISH OVERNIGHT.  COLD FRONT
APPROACHES AREA TOMORROW.  FRONT EXPECTED TO MOVE SLOWLY ACROSS CWA
TOMORROW WITH ASSOCIATED TSTMS.  LEE SIDE TROF DEVELOPS EAST OF
APPALACHIANS TOMORROW AND MAY TAKE SOME OF THE PUNCH OUT OF FRONT AS
IT MOVES ACROSS CWA TOMORROW.

TEMPS REMAIN QUITE WARM OVERNIGHT WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN EASTERN PORTION
OF FORECAST AREA FRIDAY EVENING AS COLD FRONT MOVES AWAY. HIGH
PRESSURE WILL MOVE EASTWARD ACROSS UPPER OHIO VALLEY REGION SATURDAY
AND SUNDAY...THEN OFF THE MID ATLANTIC COAST MONDAY. FORECAST WILL
BE DRY FOR THE INDEPENDENCE DAY WEEKEND.

NEXT CHANCE OF PRECIPITATION WILL BE FROM LATE TUESDAY THROUGH
THURSDAY AS COLD FRONT PUSHES SLOWLY SOUTHWARD THROUGH REGION.

AVIATION...
GENERALLY VFR CONDITIONS OUTSIDE OF TSTMS. FIRST LINE OF TSTMS MOVES
ACROSS REGION BY 8 PM THIS EVENING.  EXPECT SECOND ROUND OF
SHOWERS/THUNDERSTORMS TO MOVE INTO REGION AROUND 15Z FRIDAY AND MOVE
SLOWLY ACCROSS CWA WITH BRIEF IFR CEILINGS.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 9:27 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-010907-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...AND THE PANHANDLE OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN EAST CENTRAL OHIO...AND PORTIONS OF THE NORTHERN
WEST VIRGINIA PANHANDLE AND NORTHWEST PENNSYLVANIA. THE PRIMARY
THREAT IS FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ003-004-012-021>023-041-
010907-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA-
GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MARSHALL WV-
MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...
PARTS OF NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT BUT THE
STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 30, 5:54 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     BALDWIN                 40.36N 79.97W
06/30/2005                   ALLEGHENY          PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN BALDWIN BORO.

&&

COBLENTZ
Local storm report, Jun 30, 6:06 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     5 E NEW CASTLE          41.00N 80.25W
06/30/2005                   LAWRENCE           PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN EASTBROOK AND HARLANSBURG.

&&

COBLENTZ
Local storm report, Jun 30, 6:18 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     PINE GROVE              39.56N 80.68W
06/30/2005                   WETZEL             WV   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN PINE GROVE.

&&

COBLENTZ
Local storm report, Jun 30, 6:24 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     BUTLER                  40.86N 79.90W
06/30/2005                   BUTLER             PA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN COUNTY WIDE.

&&

COBLENTZ
Local storm report, Jun 30, 6:40 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     FRANKLIN                41.39N 79.84W
06/30/2005                   VENANGO            PA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN ROCKY GROVE AND FRANKLIN.

&&

COBLENTZ
Local storm report, Jun 30, 6:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 NE FRANKLIN           41.41N 79.81W
06/30/2005                   VENANGO            PA   LAW ENFORCEMENT

            SEVERAL SMALL STREAMS OUT OF BANK AND ON ROADWAY AROUND
            ROCKY GROVE.

&&

COBLENTZ

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:46 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 30, 3:57 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence63 min
Jun 30, 4:01 PM EDTSevere Thunderstorm WarningPBZGreene59 min
Jun 30, 4:18 PM EDTSevere Thunderstorm WarningPBZMercer57 min
Jun 30, 4:42 PM EDTSevere Thunderstorm WarningPBZBeaver48 min
Jun 30, 5:03 PM EDTSevere Thunderstorm WarningPBZLawrence27 min
Jun 30, 5:12 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jun 30, 5:15 PM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington55 min
Jun 30, 5:25 PM EDTFlash Flood WarningPBZBeaver3 hr
Jun 30, 5:30 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Jun 30, 6:13 PM EDTSevere Thunderstorm WarningPBZWashington32 min
Jun 30, 6:24 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 30, 6:25 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 30, 6:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Jun 30, 2:49 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum56 min
Jun 30, 3:11 PM EDTSevere Thunderstorm WarningPBZJefferson34 min
Jun 30, 3:27 PM EDTSevere Thunderstorm WarningPBZTuscarawas63 min
Jun 30, 3:50 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison55 min
Jun 30, 4:27 PM EDTSevere Thunderstorm WarningPBZColumbiana, Jefferson33 min
Jun 30, 3:37 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.